Alabama, 2013Flash Flood and Damaging Wind in Alabama, August 21, 2013
August 21, 2013 · NWS HUN · 2 events in 2 counties and zones
An upper level storm system in the vicinity of north Alabama, produced widely scattered thunderstorms that resulted in isolated flash flooding in northwest Alabama and isolated thunderstorm wind damage in northeast Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system in the vicinity of north Alabama, produced widely scattered thunderstorms that resulted in isolated flash flooding in northwest Alabama and isolated thunderstorm wind damage in northeast Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 21, 9:45 AM CST, 48 minutes earlier.
Area forecast discussion, Aug 21, 9:45 AM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 AM CDT WED AUG 21 2013
.UPDATE...
MORNING UPDATE.
&&
.DISCUSSION...
WILL BE AMENDING THE FORECAST SHORTLY TO UPDATE PRECIP CHANCES...CLOUD
COVER...TEMPS AND DEWPOINT TEMPS FOR THE FORECAST AREA. THE LAST
SEVERAL SATELLITE AND RADAR IMAGES ACROSS THE AREA HAVE INDICATED
THAT MID LEVEL FORCING ALONG WITH AN UPPER LEVEL JET STREAK WAS
RESPONSIBLE FOR THE SHRA/TSRA DEVELOPMENT ACROSS NORTHEAST
MISSISSIPPI...NORTH ALABAMA AND INTO SOUTHERN MIDDLE TENNESSEE.
PWAT VALUES WERE SLIGHTLY LOWER TODAY AND AROUND 1.5 INCHES...BUT EXPECT
THAT SHRA/TSRA WILL CONTINUE TO DEVELOP IN THE CONVERGENCE ZONE THAT
HAS SET UP ACROSS THE AREA. HAVE SLIGHTLY MODIFIED TEMPS...DEWPOINT
TEMPS AND CLOUD COVER ALSO INTO THE AFTERNOON TO ACCOUNT FOR THE
EXPECTED SCATTERED/NUMEROUS SHRA/TSRA DEVELOPMENT. EXPECT THE STORM
DEVELOPMENT TO SLOWLY SHIFT SOUTHEASTWARD THROUGH THE AFTERNOON.
TT
&&
.AVIATION...
/ISSUED 645 AM CDT WED AUG 21 2013/
FOR 12Z TAFS...
MID LEVEL FORCING AND A NEARBY UPPER WIND SPEED MAXIMUM...ALONG WITH
A MOIST/UNSTABLE AIRMASS WILL BE FAVORABLE FOR THE FORMATION OF
SCATTERED SHOWER/THUNDERSTORMS ACROSS NORTHERN AL/SOUTHERN MIDDLE TN
TODAY. ALTHOUGH REDUCED VIS/CIG VALUES ARE POSSIBLE WITHIN TODAYS
CONVECTION...HAVE MAINTAINED VCTS RATHER THAN MORE THE DETERMINATE
SHRA/TSRA. OTHERWISE...VFR CIGS/VIS SHOULD PREVAIL. MVFR FOG IS
POSSIBLE BEFORE DAYBREAK THURSDAY MORNING...ESPECIALLY IF HEAVY
RAINFALL OCCURS BEFOREHAND.
RSB
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 21, 3:30 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 AM CDT WED AUG 21 2013
ALZ001>010-016-TNZ076-096-097-211815-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
430 AM CDT WED AUG 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE TENNESSEE VALLEY
THROUGH THIS AFTERNOON. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND
FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A TRANSITION TO A MORE TYPICAL PATTERN OF ISOLATED AFTERNOON AND
EARLY EVENING STORMS IS EXPECTED THROUGH THE END OF THE WEEK.
A WARMING TREND...ALONG WITH RESIDUAL MOISTURE FROM RECENT
RAINFALL...WILL PRODUCE HEAT INDICES RISING ABOVE 100 DEGREES
ACROSS NORTHWEST ALABAMA DURING THURSDAY AFTERNOON.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
CCC
In the hours before
Special weather statement, Aug 21, 9:26 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1026 AM CDT WED AUG 21 2013
TNZ076-096-097-211615-
MOORE TN-LINCOLN TN-FRANKLIN TN-
1026 AM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...LINCOLN AND WESTERN
FRANKLIN COUNTIES UNTIL 1115 AM CDT...
AT 1024 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL MAY CAUSE
MINOR FLODDING ON ROADS AND IN LOW LYING AREAS.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE AND LYNCHBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3504 8655 3523 8660 3534 8629 3508 8621
TIME...MOT...LOC 1524Z 254DEG 8KT 3517 8649
CCC
Flash Flood, Colbert
- When
- August 21, 10:33 AM CST to 12:45 PM CST
- Where
- Colbert County, 0.49 mi NW of Cherokee to 0.36 mi NW of Cherokee
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.756, -87.975
Flash flooding occurred with at least 18 inches of water flowing across Daniel Street in Cherokee, Alabama.
Thunderstorm Wind, Marshall
- When
- August 21, 4:36 PM CST to 4:37 PM CST
- Where
- Marshall County, 2.66 mi SSE of Douglas
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.136, -86.308
A few 12 inch diameter trees were sheared at between 70 and 80 feet high off of the ground by thunderstorm winds.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 21, 20132 deaths · 3 injured · $79,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, August 21, 20131 death · $224,000 · 1 in hail · 21 events
- Hail and Damaging Winds in Nebraska, August 21, 2013$66,000 · 2.75 in hail · 16 events
- Damaging Winds and Heavy Rain in West Virginia, August 21, 2013$115,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 21 to 22, 2013$68,000 · 1.25 in hail · 4 events
- Damaging Winds and Lightning Strikes in Florida, August 21, 2013$51,000 · 60 kt wind · 9 events
- Tornado and Hail in Wisconsin, August 21, 2013$35,000 · EF0 · 7 events
- Flash Flooding and Damaging Wind in Georgia, August 21, 2013$23,000 · 50 kt wind · 3 events
- Lightning Strikes in Florida, August 21, 2013$20,000 · 2 events
- Hail and Damaging Wind in Michigan, August 21, 2013$2,000 · 1.25 in hail · 15 events
- Dense Fog in New Jersey, August 21, 20131 injured · 3 events
- Lightning Strikes in Georgia, August 21, 20131 injured · $2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471588, 471589.